Alert archive / Indiana / Tornado Warnings in 1996

Tornado Warning 23, NWS Paducah, KY

April 20, 1996Spencer County, Indiana

NWS Paducah, KY issued this tornado warning at Apr 20, 1996, 12:08 AM CDT for Spencer County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 12:08 AM CDT (05:08 UTC)
Expired
Apr 20, 1996, 1:00 AM CDT
In force
52 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Spencer County, IN

What was reported inside it

TimeReportWhereRemark
Apr 20, 12:20 AM CDTThunderstorm WindDale, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 200509
TORPAH
INC147-200615-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  100 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST INDIANA
 
   ...SPENCER COUNTY
 
EXPECT A TORNADO TO MOVE THROUGH CHRISNEY AND SANTA CLAUS INDIANA BY
1220 AM.
 
AT 1207 AM...DOPPLER RADAR INDICATE A TORNADO 25 MILES EAST OF
EVANSVILLE NEAR CHRISNEY.  THE STORM WAS MOVING NORTHEAST UP TO 50 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
PAUL W

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 19, 8:18 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 19, 8:18 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT FRI APR 19 1996

ATMOSPHERE ACROSS FA STILL VERY UNSTABLE AT 00Z AS INDICATED BY ADAP LIS
OF ABOUT MINUS 8.  SEVERE/TORNADIC STORMS OVER NORTHERN PART OF FA IN
AREA OF BEST THETA ADVECTION.  00Z SFC ANALYSIS SHOWED AXIS OF 65
DEWPOINTS JUST E OF MISS RIVER WITH COLD FRONT/DRYLINE FROM NEAR COU
TO JUST EAST OF SGF.

BASED OF ABOVE...MAIN THREAT OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT
WILL BE ALONG/NORTH OF THE OH RIVER.  AIRMASS BEGINNING TO SHOW
SLIGHT STABILIZING TREND SO STORMS SOUTH OF THE OH RIVER MAY BE
SOMEWHAT WEAKER.

BELIEVE THUNDERSTORMS SHOULD BE MOSTLY ENDED BY MIDNIGHT FROM MVN TO
CGI...P02 LINE AND TO NEAR THE OH RIVER BY DAYBREAK.
>
AREA           LOWS         HIGHS      POPS
WKY            60-65        MID 70S     65
SEMO           NEAR 60      MID 70S     52
SIL            LOW 60S      MID 70S     72
SWIN           60-65        MID 70S     63
HOP/OWB        MID 60S      MID 70S     56

SHANKLIN

In the hours before

Local storm report, Apr 19, 10:55 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1055 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

1043 PM    GALATIA                   IL   LARGE TREE BLOCKING IL RT 34
04/19/96   SALINE                         NEAR 50 MPH WINDS NORTH OF
                                          GALATIA
                                          REPORTED BY STATE POLICE

1046 PM    GALATIA/RALEIGH           IL   3/4 INCH HAIL 35-40 MPH WINDS
04/19/96   SALINE                         BETWEEN GALATIA AND RALEIGH
                                          REPORTED BY STATE POLICE

WATSON
Local storm report, Apr 19, 11:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

950  PM    MURPHYSBORO               IL   HOUSE TRAILER TURNED OVER
04/19/96   JACKSON                        MULTIPLE TREES DOWN
                                          STRUCTURAL DAMAGE AT JACKSON
                                          SQUARE MALL
                                          REPORTED BY COUNTY SHERIFF

1000 PM    OLD DUQUOIN               IL   ROOF BLOWN OFF HOUSE
04/19/96   PERRY                          REPORTED BY DISTRICT 13

1012 PM    MULKEYTOWN                IL   TRAILER TURNED OVER
04/19/96   FRANKLIN                       INJURIES REPORTED
KEYSOR
Local storm report, Apr 19, 11:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

810  PM    BREWER TO SERENO          MO   10 MILE PATH OF TORNADO FROM
04/19/96   PERRY                          BREWER TO SERENO
                                          40-65 HOMES DAMAGED
                                          10-15 HOMES DESTROYED
                                          REPORTED BY ALTERNATE WARNING
                                          POINT

1012 PM    COELLO AND ZEIGLER        IL   TRAILER TURNED OVER
04/19/96   FRANKLIN                       SOME STRUCTURAL DAMAGE
                                          REPORTED BY DISTRICT 13

1015 PM    VALIER                    IL   STRUCTURAL DAMAGE TO SEVERAL
04/19/96   FRANKLIN                       TRAILERS
                                         REPORTED BY DISTRICT 13

KEYSOR
Local storm report, Apr 20, 12:00 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CDT FRI APR 19 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

810  PM    BREWER TO SERENO          MO   10 MILE PATH OF TORNADO FROM
04/19/96   PERRY                          BREWER TO SERENO
                                          40-65 HOMES DAMAGED
                                          10-15 HOMES DESTROYED
                                          REPORTED BY ALTERNATE WARNING
                                          POINT

1012 PM    COELLO AND ZEIGLER        IL   TRAILER TURNED OVER
04/19/96   FRANKLIN                       SOME STRUCTURAL DAMAGE
                                          REPORTED BY DISTRICT 13

1015 PM    VALIER                    IL   STRUCTURAL DAMAGE TO SEVERAL
04/19/96   FRANKLIN                       TRAILERS
                                          REPORTED BY DISTRICT 13

KEYSOR
Local storm report, Apr 20, 12:02 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 AM CDT SAT APR 20 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0810  PM   BREWER TO SERENO          MO   10 MILE PATH OF TORNADO FROM
04/19/96   PERRY                          BREWER TO SERENO
                                          40-65 HOMES DAMAGED
                                          10-15 HOMES DESTROYED
                                          REPORTED BY ALTERNATE WARNING
                                          POINT

1012 PM    COELLO AND ZEIGLER        IL   TRAILER TURNED OVER
04/19/96   FRANKLIN                       SOME STRUCTURAL DAMAGE
                                          REPORTED BY DISTRICT 13

1015 PM    VALIER                    IL   STRUCTURAL DAMAGE TO SEVERAL
04/19/96   FRANKLIN                       TRAILERS
                                          REPORTED BY DISTRICT 13

KEYSOR
Local storm report, Apr 20, 12:08 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 AM CDT SAT APR 20 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

1000  PM   NEAR DONIPHAN             MO   HWY 160 - WEST OF DONIPHAN
04/19/96   RIPLEY                         CONFIRMED TORNADO WITH TREES
                                          AND POWER LINES DOWN
                                          6 MILES NORTH OF DONIPHAN
                                          CONFIRMED TORNADO WITH
                                          STRUCTURAL DAMAGE TO HOUSES
                                          REPORTED BY DONIPHAN POLICE
                                          DEPARTMENT

KEYSOR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:53 PM CDTTornado WarningPAHGibson52 min

Nearby

Tornado Warnings in Indiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.